Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 138, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Sep 10, 2016, 7:51 PM EDT for Clarion County, Mercer County, Venango County, Pennsylvania. It was in force for 39 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 10, 2016, 7:51 PM EDT (23:51 UTC)
- Expired
- Sep 10, 2016, 8:30 PM EDT
- In force
- 39 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clarion County, PA, Mercer County, PA, Venango County, PA
The radar
The Pittsburgh radar (KPBZ), 103 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 10, 8:00 PM EDT | TSTM WND DMG | 1 Nnw Henderson Station, PA | NUMEROUS TREES DOWN |
| Sep 10, 8:05 PM EDT | TSTM WND DMG | 3 N Polk, PA | MULTIIPLE TREES DOWN ON GEORGE TOWN ROAD WHICH WAS CLOSED. |
| Sep 10, 8:10 PM EDT | TSTM WND DMG | Franklin, PA | MULTIPLE TREES DOWN COUNTY WIDE |
| Sep 10, 8:13 PM EDT | TSTM WND DMG | Woodland Heights, PA | TREES DOWN ON RT 257 |
| Sep 10, 8:15 PM EDT | NON-TSTM WND GST 45 | Franklin Airport, PA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 10, 3:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 11.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 258 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 854 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
350
WUUS51 KPBZ 102351
SVRPBZ
PAC031-085-121-110030-
/O.NEW.KPBZ.SV.W.0138.160910T2351Z-160911T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
751 PM EDT SAT SEP 10 2016
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN MERCER COUNTY IN NORTHWESTERN PENNSYLVANIA...
VENANGO COUNTY IN NORTHWESTERN PENNSYLVANIA...
NORTHWESTERN CLARION COUNTY IN WEST CENTRAL PENNSYLVANIA...
* UNTIL 830 PM EDT.
* AT 751 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES SOUTHEAST OF ATLANTIC TO 12 MILES
SOUTHWEST OF SUGARCREEK TO 6 MILES WEST OF GROVE CITY...MOVING
EAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO TREES AND POWER LINES...RESULTING IN
SOME POWER OUTAGES.
* LOCATIONS IMPACTED INCLUDE...
OIL CITY...GROVE CITY...FRANKLIN...SUGARCREEK...HASSON HEIGHTS...
STONEBORO...SENECA...POLK...SANDY LAKE...EMLENTON...ROUSEVILLE...
CLINTONVILLE...COOPERSTOWN...KENNERDELL...JACKSON CENTER...
BARKEYVILLE...WOODLAND HEIGHTS...PLEASANTVILLE...UTICA AND NEW
LEBANON.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 112 AND 120...
AND BETWEEN MILE MARKERS 124 AND 136.
INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 18 AND 41...AND
BETWEEN MILE MARKERS 45 AND 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
&&
LAT...LON 4149 7951 4144 7952 4144 7948 4131 7948
4123 7956 4118 7963 4117 8000 4116 8001
4112 8023 4128 8015 4147 8029 4148 8025
4149 8000 4154 7993 4156 7991 4160 7983
4162 7983 4162 7951
TIME...MOT...LOC 2351Z 249DEG 47KT 4144 8017 4130 8008 4114 8021
HAIL...<.75IN
WIND...60MPH
$$
242 follow-up statements
037
WWUS51 KPBZ 110016
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
816 PM EDT SAT SEP 10 2016
PAC085-110025-
/O.CAN.KPBZ.SV.W.0138.000000T0000Z-160911T0030Z/
MERCER PA-
816 PM EDT SAT SEP 10 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MERCER COUNTY IS
CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
WEST CENTRAL AND NORTHWESTERN PENNSYLVANIA.
LAT...LON 4144 7952 4144 7948 4131 7948 4123 7956
4118 7963 4117 8000 4149 8000 4156 7991
4160 7983 4162 7983 4162 7951
TIME...MOT...LOC 0015Z 249DEG 47KT 4155 7980 4141 7971 4125 7984
$$
PAC031-121-110030-
/O.CON.KPBZ.SV.W.0138.000000T0000Z-160911T0030Z/
VENANGO PA-CLARION PA-
816 PM EDT SAT SEP 10 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR VENANGO AND NORTHWESTERN CLARION COUNTIES...
AT 815 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES SOUTHWEST OF TITUSVILLE TO OIL CITY TO 10
MILES SOUTH OF FRANKLIN...MOVING EAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO TREES AND POWER LINES...RESULTING IN SOME
POWER OUTAGES.
LOCATIONS IMPACTED INCLUDE...
OIL CITY...FRANKLIN...SUGARCREEK...HASSON HEIGHTS...SENECA...POLK...
EMLENTON...ROUSEVILLE...CLINTONVILLE...COOPERSTOWN...KENNERDELL...
BARKEYVILLE...WOODLAND HEIGHTS...PLEASANTVILLE...UTICA...OIL CREEK
STATE PARK AND CRANBERRY.
THIS INCLUDES INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 28
AND 41...AND
BETWEEN MILE MARKERS 45 AND 49.
PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4144 7952 4144 7948 4131 7948 4123 7956
4118 7963 4117 8000 4149 8000 4156 7991
4160 7983 4162 7983 4162 7951
TIME...MOT...LOC 0015Z 249DEG 47KT 4155 7980 4141 7971 4125 7984
HAIL...<.75IN
WIND...60MPH
$$
07882
WWUS51 KPBZ 110032
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
832 PM EDT SAT SEP 10 2016
PAC031-121-110041-
/O.EXP.KPBZ.SV.W.0138.000000T0000Z-160911T0030Z/
VENANGO PA-CLARION PA-
832 PM EDT SAT SEP 10 2016
...THE SEVERE THUNDERSTORM WARNING FOR VENANGO AND NORTHWESTERN
CLARION COUNTIES HAS EXPIRED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
WEST CENTRAL AND NORTHWESTERN PENNSYLVANIA.
LAT...LON 4144 7952 4144 7948 4131 7948 4123 7956
4118 7963 4117 8000 4149 8000 4156 7991
4160 7983 4162 7983 4162 7951
TIME...MOT...LOC 0031Z 249DEG 47KT 4161 7961 4147 7952 4131 7965
$$
07What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 7:15 PM EDT, 36 minutes earlier.
Area forecast discussion, Sep 10, 7:15 PM EDT, 36 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 715 PM EDT Sat Sep 10 2016 .SYNOPSIS... Showers and thunderstorms are likely ahead of a cold front passage tonight. Seasonal temperatures are expected for much of the coming week. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... As of 7pm, line of showers and thunderstorms with a cold front has reached eastern Ohio counties. Threat of severe weather will continue along this line, although not all locations along the front are expected to receive severe weather. Latest update tweaked timing of rainfall along with temperatures both ahead and behind the front. Previous discussion follows. Line of thunderstorms associated with a cold front will approach the region this evening. A severe thunderstorm watch has been issued for a portion of the region as CAPE values exceed 1500j/kg and deep layer shear of 30-40kts is present. With the wind nearly parallel to the boundary, expecting the main threat of any strong/severe storms to be wind. Cooling temperatures aloft remain back with the primary 500mb trough and mid-level lapse rates are not very steep so hail does not look to be an issue. Heavy rain is still likely but considering the speed of the system, flooding concerns will be isolated. Line of storms should lose strength this evening as we lose heating and may weaken further as it approaches the dry air that has advected northward at the surface over northern West Virginia. Have left the PoPs as is, and actually held onto chance values a bit longer based on the latest hi res model guidance as the upper trough pivots over the Great Lakes. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/... A refreshing air mass change is expected for this period behind the boundary with high pressure in command. After some lingering clouds Sunday morning, little in the way of cloud cover is forecast for later Sunday through Monday. Below normal temperatures Sunday/Sunday night will rise closer to climatology Monday and Monday night as midlevel flow becomes more zonal. && .LONG TERM /TUESDAY THROUGH SATURDAY/... Overall model guidance seems to have a handle on the upper level pattern through the end of the week with some minor timing differences in the passage of an upper level trough midweek. This trough and the associated cold front will keep temperatures seasonable or slightly cooler on Thursday before a gradual warm-up under a building ridge occurs for the latter half of the week. Generally used a blend of guidance through the period based on the fairly good consensus through Friday. && .AVIATION /23Z SATURDAY THROUGH THURSDAY/... Widespread restrictions, including brief local IFR and wind gusts of 25 to 40kt, can be expected this evening a crossing cold front spawns showers and thunderstorms over area terminals. A SW-W-NW wind shift is anticipated with the fronts passage, which is expected to be east of the region by 06z. Dry advection, subsidence, and gradient wind in the wake of the front should quickly transition all terminals to VFR during the predawn hours. .OUTLOOK /SUNDAY NIGHT THROUGH THURSDAY/... The next chance for general restrictions will come with a mid week cold front. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Sep 10, 7:39 PM EDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 739 PM EDT SAT SEP 10 2016 OHZ039>041-049-050-058-059-068-069-PAZ007>009-013>016-020>022-029- WVZ001>004-112345- TUSCARAWAS-CARROLL-COLUMBIANA-HARRISON-JEFFERSON-GUERNSEY-BELMONT- NOBLE-MONROE-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-BEAVER- ALLEGHENY-ARMSTRONG-WASHINGTON-HANCOCK-BROOKE-OHIO-MARSHALL- 739 PM EDT SAT SEP 10 2016 ...SEVERE THUNDERSTORM WATCH 474 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-OHZ048-057-PAZ023-031-073>076-WVZ012-021-509>514-112345- GARRETT-COSHOCTON-MUSKINGUM-INDIANA-GREENE-WESTMORELAND- WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-WETZEL-MARION-MONONGALIA- RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON- EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER- 739 PM EDT SAT SEP 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Sep 10, 6:13 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
613 PM EDT SAT SEP 10 2016
OHZ048-057-102300-
MUSKINGUM-COSHOCTON-
613 PM EDT SAT SEP 10 2016
...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT NORTHWESTERN
MUSKINGUM AND COSHOCTON COUNTIES...
AT 612 PM EDT...RADAR INDICATED SHOWERS AND THUNDERSTORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF DANVILLE TO
NEAR HANOVER. MOVEMENT WAS NORTHEAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
COSHOCTON...FRAZEYSBURG...WARSAW...NELLIE...BLISSFIELD...
WALHONDING...COOPERDALE...LAYLAND...CHILI AND NEW GUILFORD.
LAT...LON 4046 8218 4044 8172 4044 8171 4039 8172
4018 8195 4008 8219
TIME...MOT...LOC 2212Z 232DEG 33KT 4037 8218 4014 8233
24Special weather statement, Sep 10, 6:47 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
647 PM EDT SAT SEP 10 2016
OHZ057-102315-
MUSKINGUM-
647 PM EDT SAT SEP 10 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MUSKINGUM COUNTY...
AT 647 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SOUTH
ZANESVILLE...OR NEAR ZANESVILLE...MOVING NORTHEAST AT 60 MPH.
WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ZANESVILLE...SOUTH ZANESVILLE...NORTH ZANESVILLE...DRESDEN...PHILO...
PLEASANT GROVE...GRATIOT...FULTONHAM...NORWICH...EAST FULTONHAM...
DRAKE...BRIDGEVILLE...DUNCAN FALLS...CHANDLERSVILLE AND DILLON STATE
PARK.
THIS INCLUDES INTERSTATE 70 IN OHIO NEAR MILE MARKER 143...AND
BETWEEN MILE
MARKERS 145 AND 167.
LAT...LON 3995 8223 3995 8220 3999 8220 4016 8195
3994 8174 3979 8207 3982 8208 3982 8217
3991 8216 3991 8223
TIME...MOT...LOC 2247Z 244DEG 50KT 3991 8213
24Special weather statement, Sep 10, 7:26 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
726 PM EDT SAT SEP 10 2016
PAZ007-110015-
MERCER-
726 PM EDT SAT SEP 10 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MERCER COUNTY...
AT 726 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR KINSMAN TO NEAR FARRELL TO CAMPBELL.
MOVEMENT WAS NORTHEAST AT 55 MPH.
WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
HERMITAGE...SHARON...GROVE CITY...SHARPSVILLE...GREENVILLE...
FARRELL...MERCER...STONEBORO...WEST MIDDLESEX...SANDY LAKE...CLARK...
WHEATLAND...JAMESTOWN...FREDONIA...JACKSON CENTER...NEW LEBANON...
SHEAKLEYVILLE AND MAURICE K GODDARD STATE PARK.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 113 AND 136.
INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 0 AND 27.
LAT...LON 4148 8013 4149 8000 4117 8000 4113 8027
4113 8052 4149 8052
TIME...MOT...LOC 2326Z 246DEG 47KT 4139 8054 4121 8055 4106 8058
24The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 7:26 PM EDT | Special Weather Statement | PBZ | Mercer | 49 min |
| Sep 10, 7:31 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 44 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.